“Rubral” tremor induced by a neuroleptic drug


  • Dr. Joseph H. Friedman

    Corresponding author
    1. Neuropsychiatry Research and Training Center, Institute for Mental Health, Cranston; Department of Neurology, Roger Williams Medical Center; and Department of Clinical Neurosciences, Brown University, Providence, Rhode Island, U.S.A.
    • Roger Williams Medical Center, Department of Neurology, 50 Maude Street, Providence, RI 02908, U.S.A.
    Search for more papers by this author


“Rubral” tremor is a rare movement disorder that occurs typically with midbrain damage. It is defined by its presence at rest, with sustained posture, and with movement. Whether it is a single-tremor disorder or a combination of two distinct tremors is debated. This report chronicles a severe neuroleptic induced “rubral” tremor in a patient who had had a stable posttraumatic ataxia. The dramatic response to benztropine and bromocriptine is illustrated in the videotape.